ADHD medication can slow growth in teenage boys, study finds

January 21, 2013

(Medical Xpress)—Adolescent boys with attention deficit hyperactivity disorder (ADHD) are more likely to be shorter and slimmer than their same-age peers, according to a new study published in the Medical Journal of Australia today.

Dr Alison Poulton from the University of Sydney and her coauthors investigated the influence of stimulant medication on the growth and physical development during puberty of with ADHD.

The study found that prolonged treatment for more than three years with stimulant medication was associated with a slower rate of physical development during puberty.

"Our findings suggest that stimulant medication delays the rate of maturation during puberty, including the timing of the peak growth rate, but not the ," said Dr Poulton, from Sydney Medical School.

"To maintain an adequate rate of growth during puberty we recommend that boys on ADHD stimulant medication should take the lowest dose that adequately treats their ADHD," said Dr Poulton.

The researchers recruited 65 boys aged between 12 and 16 years who had ADHD and had been on stimulant medication for more than three years. Compared with boys without ADHD, boys aged between 12 and 14 years with ADHD had significantly lower weight and , and those aged between 14 and 16 years with ADHD had significantly lower height and weight.

There was no difference in pubertal development between boys with and those without ADHD aged between 12 and 14 years, but those aged between 14 and 16 years with ADHD showed significant delay.

The study also found there was a significant inverse relationship between the dose of stimulant medication and the growth rate among boys aged between 14 and 16 years with ADHD.

The authors found that boys who had taken stimulant medication for ADHD for a minimum of three years until 14 years of age showed slower weight gain but comparable height and physical development related to puberty to boys of the same age without ADHD.

However, boys aged between 14 and 16 years with were significantly behind their peers in height and pubertal development.

Explore further: Mutant gene linked to ADHD

More information:

Related Stories

Mutant gene linked to ADHD

April 18, 2011

( -- In a recent study published in Nature Medicine, Dr. Eunjin Kim from the Korea Advanced Institute of Science and Technology uncovers a genetic fault that triples the chances of a child having ADHD (Attention ...

Study suggests ADHD drugs may affect male puberty

September 20, 2011

(Medical Xpress) -- A new study released this week in the Proceedings of the National Academy of Science reveals that the medication methylphenidate, best known as Ritalin, may delay puberty in males. The researchers caution ...

Recommended for you

Inside the adult ADHD brain

June 10, 2014

About 11 percent of school-age children in the United States have been diagnosed with attention deficit hyperactivity disorder (ADHD). While many of these children eventually "outgrow" the disorder, some carry their difficulties ...

What do ADHD and cancer have in common? Variety

April 2, 2012

According to new research conducted at Oregon Health & Science University, Attention Deficit Hyperactivity Disorder (ADHD) is more than one disorder. It's an entire family of disorders, much like the multiple subtypes of ...

1 comment

Adjust slider to filter visible comments by rank

Display comments: newest first

not rated yet Jan 22, 2013
We noticed this when my son went off his meds for the summer before high school. He grew 2 inches in just two months. Since he was always on the short side, he was excited and not to continue his meds because he wanted to continue growing. QUESTION -- if they discontinue meds during this 14 - 17 year old period -- will they return to regaining normal growth rate or will they still be significantly smaller than their peers who were not on meds prior?

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.